16 December, 2013
This was a retrospective observational cohort study using 2005–2009 data from a large, commercially insured population . Inclusion criteria were women aged > 55 years initiating osteoporosis therapy, having a > 12-month (baseline) period with no claims for osteoporosis therapy preceding initiation, and > 24 months follow-up after therapy initiation. Discontinuation was defined as a gap of 60 days in prescription claims. Re-initiation was defined as a prescription claim for the same or different osteoporosis therapy following the therapy gap. Of the 92,839 patients, 45%, 58%, and 70% discontinued therapy at 6, 12, and 24 months, respectively, following initiation. Of the discontinuers, 46% re-initiated therapy, with the majority doing so within 6 months of discontinuation. Women were less likely to re-initiate therapy if they were older (p = 0.0001) or were hospitalized during baseline (p = 0.0007). Women who discontinued treatment early (< 6 months) following initiation were less likely to re-initiate (p = 0.0001) and remained on therapy for shorter periods following re-initiation. Depending on the available observation time, the median time on therapy following re-initiation was 58–193 days.
These study results are very frustrating since it points at a very poor adherence to therapy. To note that about 26% of women were 55–60 years old, and about 22% were 60–65 years old; only 30% had a diagnosis of osteoporosis, and only 4% had a history of osteoporotic fracture. Medications included primarily bisphosphonates (64% once weekly, 21% once monthly), but also raloxifene (9%), calcitonin and teriparatide. I could not find separate data for each type of medication, but one may assume that the conclusions best relate to bisphosphonates. Whether or not these results can be generalized remains open, since it was based on a population privately insured and derived from data on issued prescriptions rather than pill count, or any other accurate method. Nevertheless, this study is in line with many others that reached similar conclusions on the poor compliance to osteoporosis therapy [2, 3]. Furthermore, it appears that low compliance and persistence rates for osteoporosis therapies in the real-life setting result in increased rates of fragility fractures . The current study does not provide any reasons for discontinuation or re-institution of therapy (forgetfulness to take medication?, adverse effects?, feeling that treatment is not necessary or lack of adequate information?, too many medications to take and deprioritization of the osteoporosis drugs? other advice from a health-care or non-medical parties, including media reports?, etc.). It is a pity that older women, or those with more co-morbidities, or recent hospitalizations were found to be more problematic in regard to adherence to the osteoporosis medications [1, 4]. Those women have a higher risk for fractures and therefore should be followed more closely and more efforts should be made by the medical system to keep them compliant. Successful osteoporosis treatment means at least several years on therapy. If the discontinuation rate amounts to about 50% by the first year, this must become a major target for health-care organizations to improve persistence of therapy in order to achieve better figures and reduce the incidence of fractures.
Department of Medicine 'T', Ichilov Hospital, Tel-Aviv, Israel
1. Balasubramanian A, Brookhart MA, Goli V, Critchlow CW. Discontinuation and reinitiation patterns of osteoporosis treatment among commercially insured postmenopausal women. Int J Gen Med 2013;6:839-48.
2. Siris ES, Selby PL, Saag KG, et al. Impact of osteoporosis treatment adherence on fracture rates in North America and Europe. Am J Med 2009;122(Suppl 2):S3–S13.
3. Cramer JA, Gold DT, Silverman SL, Lewiecki EM. A systematic review of persistence and compliance with bisphosphonates for osteoporosis. Osteoporos Int 2007;18:1023–1031.
4. Brookhart MA, Avorn J, Katz JN, et al. Gaps in treatment among users of osteoporosis medications: the dynamics of noncompliance. Am J Med 2007;120:251–256.